Bisoprolol and Tinnitus

Hi all

I was prescribed Bisoprolol 3 years ago for Atrial Flutter. Soon after I started experiencing Pulsating Tinnitus on and off and then noticed my hearing had deteriorated. I recently had a hearing test ( was causing my family frustration as was misinterpreting everything they said!!) I was told I had hearing loss in both ears and that yes I had Tinnitus. I have been given hearing aids and I have been referred and am awaiting an ENT appointment.

Out of interest I googled 'Bisoprolol and Tinnitus' and lo and behold it says that these are both side effects of Bisoprolol and that Bisoprolol is listed as an ototoxic drug Just wondered if anyone else has experienced this?

12 Replies

  • Hi loobylou 777,

    Wow! That I so interesting. I have had a mid frequency hearing loss since childhood which is difficult to correct with hearing aids and I have managed without them plus lip reading all my life so far (67). My hearing has deteriorated quite considerably recently and my tinnitus has got worse. I've been taking Bisopralol for 18 months and didn't associate the two, just put it down to the advancing years!!

    Thanks for your post will now take this up with my GP.

    Stay well, Liz

  • Hi Liz

    Glad you found this helpful. I am 65 and, yes, I think we do tend to put things down to age! I am seeing my GP Thursday to ask about this and about Anti Coagulation as am only on Aspirin!

    Will let you know what he says

    Take care

    Linda (forgot to put my name on my post!)

  • Thank you for posting this information. I, too, have experienced hearing loss recently, having now been on Bisoprolol for a couple of years. No tinnitus, as yet, I'm pleased to say. Hope you get your ENT appointment soon!

  • Thanks Yack

    ENT appointment 17th June. Seems there are quite a few of us with the Bisoprolol/hearing loss thing going on. I suppose the medical teams have to balance out the benefits of the drugs with the side effects


  • I have never taken bisoprolol but have mid range hearing loss and tinnitus. I put it down to my age. Sorry.!


  • I have had tinnitus for years and I felt that the bisoprolol made it worse - I know on the rare occasions I've missed a tablet, one of the ways I know is that my tinnitus gets quieter. I'm experiencing hearing loss too but I had chalked that down to age...


  • I have terrible tinnitus and lost all my hearing in my right ear with my left ear catching it up. Waiting for a new hearing aid for my left ear as right ear beyond help as nerve as died. This has mostly happened in the last 2yrs. I don't take bisoprol but Sotalol for 9 yrs. I did take aspirin for about 7 yrs though. I would love to know what has caused. I have balance issues too. Hope u get the bottom of it.

  • Hi loobylou,

    I'm 52 and have had mild to moderate hearing loss for around 10 - 11 years and worn bilateral hearing aids for most of this time. At some point over the years I began to notice tinnitus, which was probably when I began to wear my hearing aids regularly as the white noise they make does detract from the whistling. I have not taken Bisprolol since last year, it did n't agree with me, but I was told by an ENT consultant many years ago that there is research evidence of a connection between Salicylic Acid and tinnitus.

    Salicylic Acid is an ingredient in many things from the dreaded Aspirin, anti inflammatory cream, face cream and a constituent of many foods. Something to think about, there is lots of internet info regarding this connection.

  • Hi

    That's really interesting. I take Aspirin too at the moment so looks like I am having a double whammy! I think whatever medication we are given it will over a period of time have some detrimental effect. Just have to focus on the fact that it is helping to calm our symptoms at the present time

    Out of interest what do you take now instead of Bisoprolol and is it working?

    Take care


  • Is the tinnitus permanat once it manifests it self?

  • Mine is but it is only noticable when going to sleep or when its quiet. I have to say though that it doesnt bother me too much as its the sound of my pulse in my ear but if the AF gets worse it may be a different story!

  • I only came across this while I was googling can bisoprolol cause ringing in the ears. I habe been changed ober from propranolol this week and took my first dose of 2.5 mg earlier today and now I habe such loud ringing in my eats and am feeling very shaky with an headache. My heart started beating fast around 6-7 years ago but I didn't really pay any attention as it didn't make me feel ill or anything but it was picked up when I had to be hospitalised with C-Diff last summer. I suffer from ulcerative colitis and am in the process of being diagnosed with Wegeners granulomatosis but the diagnosing of this is a very fastidious process.

    I really don't know if I should call the doctor or just ride it out ? Sorry to hijack the thread. It really is causing me distress. I think I will take some diazepam and see if I can ride this out.

    I just got an email reply from my GP and he says this is a side effect of the drug and all we can do is sit out the half life which is 24 hours and also not to take anymore of the bisoprolol.

You may also like...